'Hippy crack' warning as medic keeps seeing 'excruciating pain' side effect

1159     0
'Hippy crack' warning as medic keeps seeing 'excruciating pain' side effect

A medic has issued a warning over the dangerous laughing gas trend taking the UK by storm, as he has seen patients walk into his clinic with worrying symptoms.

A terrifying nitrous oxide trend that is 'plaguing' parts of Britain sees people develop symptoms and pain so severe that the skin cannot be touched, they experience the feeling of walking on nails, and a burning sensation which has been likened to a lighter being held to the foot.

Medics have now been left fearing that more and more youngsters in cities are experiencing "excruciating pain" in their feet or legs due to excessively inhaling the hippy crack or laughing gas.

Since becoming more readily available across shops in the UK, coming in silver cannisters, young people include balloons to so-called 'sessions'; often coupling them together with cannabis and alcohol, report Birmingham Live.

'Hippy crack' warning as medic keeps seeing 'excruciating pain' side effect eidehiqdqikinvNitrous Oxide Canisters, otherwise known as hippy crack or laughing gas (Getty Images)

Consultant podiatrist Abid Hussain, a father himself has spoken out about dealing with over a dozen men over the ages of 20 walking into his clinic with worrying symptoms after taking the party drug.

'I stopped drinking booze on dates and it made life much more exciting''I stopped drinking booze on dates and it made life much more exciting'

He has now been left concerned after seeing these patients suffer from a lack of sensation in their toes or 'horrible' pain that keeps them awake at night.

Now, Hussain is working to raise awareness of the dangers of the drug as part of a new campaign with UK Islamic charity Dawat-e-Islami, which has so far warned hundreds of teens over the dangers.

The doctor, who works at Dr Foot Chiropody and Podiatry Clinic in Digbeth, Birmingham, has said: "Since these cannisters have come out, it's plagued major cities.

"I've got several concerns. I've got fears as a father whose got a 20-year-old, so that scares me. I understand the culture because I was brought up in Sparkbrook; I understand they want a form of escapism.

"But I don't think they understand, this is not like alcohol, this is not like cannabis. This is completely different.

"My concern is many of these young men who could be something great when they get a bit older, are going to cause themselves a lot of distress."

'Hippy crack' warning as medic keeps seeing 'excruciating pain' side effectThe doctor has seen over a dozen patients come in to his clinic with worrying symptoms (UIG via Getty Images)

He continued to explain that he has seen many patients loose sensation in their feet or legs, become sensitive to touch and experience pins and needles or burning-like pain.

The doctor added: "They get a lack of sensation in their feet and legs, that can be anything from the large toe, to the complete lower leg where they are in excruciating pain - I've seen that a few times.

"It can be acute sensitivity to touch, really you can't even touch their foot it's that painful. When they take it, they get a B12 vitamin deficiency and because of that, it affects other chemicals. It causes a sudden onset where they'd get pins and needles, burning pain, numbness, it keeps them up at night.

"It starts off on a small area of the foot, then it spreads to the whole foot. Eventually, they feel that every step they're stepping on some nails or some people say it feels they've got a 'lighter underneath my foot and it's not going away'. It's really horrible."

Heroic bystanders chase off attacker who dragged teen through alley to rape herHeroic bystanders chase off attacker who dragged teen through alley to rape her

He went on to say that "young lads" are having sessions with their friends where they smoke cannabis, drink alcohol and inhale the balloons.

'Hippy crack' warning as medic keeps seeing 'excruciating pain' side effectAbid Hussain is now working to raise awareness as part of a new campaign with UK Islamic charity Dawat-e-Islami (Getty Images/iStockphoto)

And shockingly, just after one month, some patients have seen "neurological symptoms in their feet", he explained.

"My job is to see them initially to try and put their mind at ease, they don't know why suddenly they've woken up and they've got this, and they haven't equated that the nitrous oxide can produce this kind of reaction - because they have no knowledge of it," he said.

Dawat-e-Islami, which previously ran workshops to combat flytipping, has taught hundreds of youngsters about the dangers of laughing gas since launching the campaign in December.

They hope to highlight the problem through free exhibitions, workshops and live broadcasts, and working alongside West Midlands Police and Crime Commissioner, council officials and medics like Mr Hussain.

Volunteer Muhammed Wasim, heading up the campaign, said: "As this is still an ongoing initiative, several success stories have come to light including young people coming forward and mentioning their wrongful usage of nitrous oxide and expressing their sincere intentions of abandoning this habit.

"Also, due to the Friday Sermons and lectures, many parents and adults have thanked Dawat-e-Islami UK for creating exposure of this major issue and educating them about the wrongful use of nitrous oxide."

Stephanie Balloo

Print page

Comments:

comments powered by Disqus